nursing home cited for medication error that led to patients death

A Minnesota nursing home was cited this week for the death of a resident after it was discovered that a transcription error had prevented the woman from receiving the blood thinner Coumadin. Formerly a victim of repeated strokes, the woman’s condition had been helped greatly by the introduction of the anticoagulant drug.

She had been at the nursing home for about a month, recovering from a hospital stay during which she had been treated for an infection. When she was admitted, the nursing home was given orders to give her daily doses of the drug, stopping only on May 7 for blood tests, and then resuming following the doctor’s analysis of said tests.

However, there was an error in communication and the nursing home did not order blood tests, though they did stop the woman’s prescription on May 7.

Discharged on May 25, more than two weeks off of her medication, the woman returned home. Two days later, she was rushed to the hospital. On Jun 4, she passed away following a stroke, which was caused by a blood clot.

On Tuesday, the state health department cited the nursing home for neglect. Like a lot of nursing homes around the country, this one’s history was less than sunny, with 31 violations found in the past three state inspections.

Negligence and medication errors do not just happen at the hospital. Even when a loved one has been taken to a home, or sent home, for recovery, things can still go terribly wrong. If possible, make sure that you are familiar with the treatment being given and the doctor’s orders regarding it.

If anything seems suspicious or lacking, tell someone immediately.

Source Article

Leave a Reply

Your email address will not be published.